Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An improved estimate for the highest Lyapunov
exponent in the method of freezing

Author: G. I. Eleutheriadis
Journal: Proc. Amer. Math. Soc. 125 (1997), 2931-2937
MSC (1991): Primary 34D08
MathSciNet review: 1403124
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\dot x=A(t)x$ and $\lambda _k(t)$ be the eigenvalues of the matrix $A(t)$. The main result of the Method of Freezing states that if $\sup _J \|A(t)\|\leq M$, $\sup _J\mathrm {max}_{1\leq k\leq n}\mathrm {Re}\,\lambda _k(t)\leq \rho$ and $\sup _J(\|A(t)-A(s)\|/|t-s|)\leq \delta$, then

\begin{displaymath}x_\mathrm {max}\leq\rho +2M\lambda _\delta ,\end{displaymath}

for the highest exponent $x_{\mathrm {max}}$ of the system, where

\begin{displaymath}\lambda _\delta =\left (\frac {C_n\delta }{4M^2}\right )^{\frac {1}{n+1}}.\end{displaymath}

The previous best known value $C_n=\frac {n(n+1)}{2}$ and the substantially smaller values of $C_n$ are reduced to the still smaller value.

References [Enhancements On Off] (What's this?)

  • 1. V. M. Alekseev, On the asymptotic behaviour of the solutions of the weakly nonlinear systems of ordinary differential equations, Dokl. Akad. Nauk SSSR, 134 (1960), no. 2, 247-250. (Russian) MR 22:5791
  • 2. V. M. Alekseev, R. E. Vinograd, For the Method of Freezing, Vestnik Moskov. Univ. Ser. I Mat., Mekh., 1966, no. 5, 30-35. (Russian) MR 34:463
  • 3. B. F. Bylov, D. M. Grobman, V. V. Nemyckii and R. E. Vinograd, The theory of Lypunov exponents, ``Nauka'', Moscow, 1966. (Russian) MR 34:6234
  • 4. Yu. L. Daleck[??]ii, M. G. Krein, Stability of Solutions of Differential Equations in Banach Space, ``Nauka'', Moscow, 1970 (Transl. Math. Mono., vol. 43, Amer. Math. Soc., Providence, R.I., 1974). MR 50:5126
  • 5. Yu. I. Elefteriadi, Attainability of the estimate of the highest exponent in the method of freezing in the case $n>2$, Differentsial$'$nye Uravneniya, 10 (1974), no. 8, 1379-1386. (Russian) MR 50:13744
  • 6. I. M. Glazman, Yu. I. Lyubich, The finite-dimensional linear analysis in problems, ``Nauka'', Moscow, 1969. (Russian) MR 50:7192
  • 7. N. A. Izobov, Cases of sharpening and attainability of an estimate of the highest exponent in the Method of Freezing, Differentsial$'$nye Uravneniya, (1971), no. 7, 1179-1191. (Russian) MR 45:2276
  • 8. N. A. Izobov, Refinement of bounds for highest exponents in the freezing method, Differentsial$'$nye Uravneniya, 19 (1983), no. 8, 1454-1456. (Russian) MR 85d:34052
  • 9. N. Ya. Lyascenko, On the asymptotic stability of the solutions of system differential equations, Dokl. Akad. Nauk SSSR, 96 (1954), no. 2. (Russian) MR 16:133a
  • 10. R. E. Vinograd, An improved estimate in the Method of Freezing, Proc. Amer. Math. Soc., 89 (1983), no. 1, 125-129. MR 85j:34068
  • 11. J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965 (Russian Transl.: ``Nauka'', Moscow, 1970) MR 32:1894
  • 12. R. P. Tewarson, Sparce Matrices, Academic Press, New York and London, 1973 (Russian Transl.: ``Nauka'', Moscow, 1977) MR 50:15313

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34D08

Retrieve articles in all journals with MSC (1991): 34D08

Additional Information

G. I. Eleutheriadis
Affiliation: Ektenepol, 14/3, 67100, Xanthi, Greece

Received by editor(s): May 1, 1996
Communicated by: Hal L. Smith
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society